Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Suffering from atrial fibrillation. Feeling dizzy and itchy hands. Should I be concerned?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2001
Answered : 2272 Questions
Everything seemed to be going well until January this year, when after spending 40 minutes
on the cross-trainer at the gym, my heart went into atrial fibrillation for 21 hours.

Tests at the hospital showed that nothing looked unusual, and it was labelled as lone AF.

Sinse then i've been very concious about getting my heart rate up, and also i've noticed
a lot more heart flutters when bending over, laying on my left side and taking XXXXXXX breaths.

It feels like extra ventricular beats and sometimes I'll have a few in a row, it also seems
to flare up more if my stomach feels a little upset, which leads me to something else..

My stool has not been right and has got worse the last few months, it can go from runny to
mushy, and all different sorts of colours, a reddish mahogany to light brown, and there
always seems to be white segments that look like peanuts or long seeds in there.

I also get occasionaly dizzy spells. Sometimes it will come on suddenly and I'll feel like i'm
drunk, about to pass out, and other times it will be milder but last for longer. My heart is in sinus rhythm when this happens.

Occasionaly my hands and wrists will become itchy and I get little red bumps on them, like hives.

My doctor only wants to investigate one thing at a time and so has scheduled me back in to see
a cardiologist in December.

I'm a male, 34, and only had a blood test done recently, which showed up low potassium.

Does any of this sound like it could be from one source? Like pancreatic problems, or some sort of parrasite?

Many thanks, XXXXXXX
Posted Tue, 6 Nov 2012 in Hypertension and Heart Disease
Answered by Dr. Ram Choudhary 1 hour later
Thanks for writing in to Healthcare Magic!
The first thing I would like to point out is that hypokalemia is a low serum levels of potassium and it is a well established cause of AF.
Lone AF is labelled when every possible cause has been ruled out in a person who is having AF and who is <60yrs of age.
In your case the cause is apparent so diagnosis of lone AF is not correct.
Now you should come to the matter of hypokalemia- may be your intake is less- it is contained in fruits, salads, juices, banana, meat etc., or loss is more like in renal losses in Renal tubular acidosis, alkalosis, or gastrointestinal causes like vomiting, frequent loose motions, laxative abuse, villous adenomas.
These are the possibilities but not mean that all would be necessarily affecting you.
You should increase the Potassium containing eatables and potassium containing syrup to build it. Meanwhile get reviewed and investigated for this by a local physician and get K+ levels and ECG whever you feel like fluttering.
If you have any further query please let me know I would try to answer it for you.
Wish you a great health!
Above answer was peer-reviewed by
Follow-up: Suffering from atrial fibrillation. Feeling dizzy and itchy hands. Should I be concerned? 5 days later
Hello again,
Firstly I'd like to say your message was a superb reply to my question, so thank you :)

I'm not sure if hypokalemia was the route course of the AF back in January or not, as they did take blood at the time, but nobody said anything to me about it, so I assumed the bloods were fine. Is there anyway I could ask the hospital to send me the results of that blood test?

I've started to up my veg and fruit intake, especially bananas, and a tonic mixture that contains potassium, magnesium, etc..

Probably about a year before the AF episode, I noticed I would just be sitting watching the TV at home, and I would feel the need to take a really XXXXXXX breath, just some sort of need to fill up my lungs and exhale, I still find myself doing this sometimes too. It's like I feel the need to do it every couple of minutes when it comes on.

Could this be due to low potassium too? Or maybe stress/anxiety related?

I also find I have spells when there's mucus on my chest, and I have to cough and grunt a little to get it all up. It seems to be worse after waking up, and again sometimes in the evenings. I also used to find this came on when I was working out at the gym too.

When I was at the hospital they did a chest x-ray so I'm guessing it's not a lung problem.

I realise this seems like a lot of random worrying questions, the whole AF thing has made me question a lot of things, so I do apologise :)

Many thanks, XXXXXXX
Answered by Dr. Ram Choudhary 2 hours later
Welcome back to Healthcare Magic Physician's Desk!
Thank you so much for a great feedback.

You have asked a variety of queries, let me come to them one by one.
Various hospitals give number to documents and the reports are stored electronically for variable periods. You may ask the hospital to provide a copy of the reports, if they have it you may get it.

Your attempts to build potassium level are appropriate and would benefit you.

The interval XXXXXXX breath is yawning, called medically as XXXXXXX breaths.
It is a normal phenomenon and protects against collapsing of lung, there is a complicated medical science behind this. The XXXXXXX breaths are more frequent when you are sitting inactively for long hours and particularly when sleepy.

The excessive mucus production seems to be a separate problem- may be you are having an allergic/asthmatic tendency, you should get evaluated by a chest physician about this. The problem is not detectable on routine Xray chest.

You should continue these measures and also follow additional advises from physician of your locality.

Wish you a great health!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor